Alert archive / Louisiana / Tornado Warnings in 1996

Tornado Warning 27, NWS Shreveport, LA

November 7, 1996Red River Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Nov 7, 1996, 5:35 AM CST for Red River Parish, Louisiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 7, 1996, 5:35 AM CST (11:35 UTC)
Expired
Nov 7, 1996, 6:15 AM CST
In force
40 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Red River Parish, LA

The radar

The Shreveport radar (KSHV), 62 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 5:45 AM CSTTornado F1Westdale, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1996-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1996-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 071135 RRA
TORSHV
LAC081-071215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 AM CST THU NOV 7 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  615 AM CST
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...RED RIVER PARISH
 
THE NATIONAL WEATHER SERVICE RADAR SHOWS A TORNADO MOVING INTO WESTERN
RED RIVER PARISH MOVING EAST AT 40 MPH. THE DE SOTO PARISH SHERIFF
REPORTED A TORNADO ON THE GROUND NEAR CLEAR LAKE MOVING EAST INTO RED
RIVER PARISH. RESIDENTS OF RED RIVER PARISH SHOULD TAKE COVER IMMEDIATEL
 
IF YOU ARE IN THE PATH OF THIS TORNADO...ABANDON YOUR CAR OR
MOBILE HOME FOR A REINFORCED BUILDING OR GET INTO A DITCH OR
CULVERT.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Nov 7, 1:49 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Nov 7, 1:49 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
150 AM CST THU NOV 7 1996

LATEST SFC ANALYSIS SHOWS A SFC LO FORMING ALG CDFNT IN CNTRL TX JUST
NE OF ACT WHICH IS CAUSING NRN PORTION OF FNT TO SLOW ITS PROGRESS
TO THE SE WHILE SRN PORTIONS IS STILL MOVG TO THE S THRU CNTRL TX.
WIND PROFILERS AHEAD OF FNT AT PAT AND DQU CONT TO INDICATE VERY STG
LOW LVL FLOW FROM THE S...UP TO 55 KTS AT H850...WHILE VAD WP FROM
KFWS SHOWING STG NW WNDS IN THE LOW LVLS. STG WAA AHEAD OF THE FNT
AS WELL AS MSTR CONVERGENCE NOTED ALG THE FNT FROM ADAP GRAPHICS IN
N CNTRL TX SHUD START TO SHIFT EAST INTO E TX BY 12Z. MODELS ALL PUSH
CDFNT ACRS NW HALF OF CWA BY 12Z PUSHING IT TO A PSOITION BETWEEN
TXK AND SHV BY THAT TIME. THE SLOW MOVEMENT OF THIS FNT WILL ALLOW
BEST MSTR CONVERGENCE TO FOCUS ALG THE FNT WITH TSTM CELLS CONTG TO
MOV TO THE NE ALG IT. SHUD MAKE FOR HEAVY RAINS THRU THE MRNG HOURS
ACRS PART OF NE TX...SE OK AND SW AR. PROGS KEEP BEST THETA E AIR ACRS
THESE AREAS UNTIL AFTER 12Z...BEFORE PUSHING THETA E RDG TO THE SE
PORTONS OF CWA BY 18Z. GOOD AGREEMENT BETWEEN PROGS IN TERMS OF CDFNT
MOVEMENT AS WELL AS MOVEMENT OUT OF CNTRL TX THIS MRNG OF VORT LOBE.

THIS VORT LOBE WILL LIKELY PROVIDE THE BOOST FNT NEEDS TO GET THRU THE
ENTIRE CWA BY ERLY AFTN. VORT LOBE AND GOOD JET DYNAMICS FCST INTO E TX
BY 12Z WHERE IT SHUD INTERACT WITH FNT. FNT WILL PICK UP SPEED AS THIS
OCCURS AND START TO MOV MUCH MORE RAPIDLY TO THE E. BEST SVR THREAT
LIKELY AS THIS VORT LOBE PUSHES INTO SW AR AND NW LA AFTER 12Z THEN
SWINGS TO THE NE. SIG CAA BEHIND FNT SHUD PUSH INTO WRN PARTS OF CWA
THIS MRNG THEN INTO REST OF CWA DRNG THE AFTN AS FNT MOVS COMPLETELY
THRU BY 20Z.

WITH LITTLE MOVEMENT OF FNT ACRS E TX AND SE OK THIS MRNG...HEAVY RAIN
MORE LIKELY THESE AREAS AND SW AR THRU MID MRNG. SUGGEST MAINTAINING
FLASH FLLOD WATCHES THRU THE MORNING AS RAINS SHUD CONT EVEN WHERE
FNT PASSES BEFORE 12Z. DO NOT THINK FFA IS NEEDED FOR LA OR ERN PORTIONS
OF SW AR WHERE FNT WILL PASS THRU FASTER DRNG THE MRNG. DAMAGING WINDS
MORE LIKELY THESE LOCATIONS.

WILL RAISE POPS ABV GUIDANCE NUMBERS FOR TODAY AND STAY CLOSE REST OF
FCST. TEMPS TRICKY. TEMP WILL LIKELY FALL DRNG THE DAY SE OK...NE TX
AND PARTS OF SW AR WHERE CAA STARTS ERLY TODAY. ACRS ERN PORTIONS OF
CWA...TEMP SHUD RISE SOME DRNG THE MRNG BEFORE FALLING THIS AFTN. FOR
SHV...TXK...LFK AREAS TEMP WILL CHANGE LITTLE BEFORE FALLING AFTER
FROPA MID MRNG. AVN MOS TEMPS LOOK TOO LOW WHILE NGM MOS TOO HIGH FOR
MIDDLE PORTIONS OF CWA. WILL USE A COMBINATION OF OF AVN AND NGM
MOS FOR SHV AREA BUT CLOSER TO NGM FOR MLU.

SHV 70/40/67 810   MLU 77/44/68 820

18

In the hours before

Special weather statement, Nov 7, 1:52 AM CST, 3 hours 43 minutes before
ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>
152-165-070945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
151 AM CST THU NOV 7 1996

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST TEXAS AND
SOUTHWEST ARKANSAS...

AT 150 AM CDT...DOPPLER RADAR INDICATED THE LEADING EDGE OF A 30
MILE WIDE LINE OF NUMEROUS THUNDERSTORMS FROM DE QUEEN ARKANSAS TO
CLARKSVILLE TEXAS TO CANTON AND FAIRFIELD.

THE LINE WAS MOVING EAST AT 20 MPH FROM DE QUEEN TO CANTON AND EAST
AT 40 MPH FROM CANTON SOUTH.

SOME OF THE STRONGER STORMS IN THE LINE WILL PRODUCE WINDS OF 40
TO 50 MPH...DANGEROUS LIGHTNING AND FROM ONE TO TWO INCHES OF RAIN
IN AN HOURS TIME AND POSSIBLY SOME HAIL.

IN THE WAKE OF THE LINE WIDESPREAD RAIN AND WIDELY SCATTERED THUNDER-
STORMS WERE OCCURRING OVER MOST OF SOUTHEAST OKLAHOMA AND NORTH TEXAS
AS FAR WEST AS WACO AND DALLAS.

IV
Local storm report, Nov 7, 5:00 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 AM CST THU NOV 07 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 AM    MT PLEASANT               TX   WIND DAMAGE.
11/07/96   TITUS                          TRAFFIC LIGHTS BLOWN DOWN.

0310 AM    JACKSONVILLE              TX   WIND DAMAGE.
11/07/96   CHEROKEE                       NUMEROUS TREES DOWN.
                                          DAMAGE TO ONE HOUSE.

0315 AM    GILMER                    TX   WIND DAMAGE.
11/07/96   UPSHUR                         NUMEROUS TREES DOWN ACROSS
                                          HIGHWAY 155.

0320 AM   ORE CITY                   TX   WIND DAMAGE
11/07/96  UPSHUR                          NUMEROUS TREES DOWN ALONG
                                          HWY 259 FROM ORE CITY TO
                                          DIANA.

13
Local storm report, Nov 7, 5:02 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 AM CST THU NOV 07 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 AM    MT PLEASANT               TX   WIND DAMAGE.
11/07/96   TITUS                          TRAFFIC LIGHTS BLOWN DOWN.

0310 AM    JACKSONVILLE              TX   WIND DAMAGE.
11/07/96   CHEROKEE                       NUMEROUS TREES DOWN.
                                          DAMAGE TO ONE HOUSE.

0315 AM    GILMER                    TX   WIND DAMAGE.
11/07/96   UPSHUR                         NUMEROUS TREES DOWN ACROSS
                                          HIGHWAY 155.

0320 AM   OR>E CITY                   TX   WIND DAMAGE
11/07/96  UPSHUR                          NUMEROUS TREES DOWN ALONG
                                          HWY 259 FROM ORE CITY TO
                                          DIANA.

13
Special weather statement, Nov 7, 5:12 AM CST, 23 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>012-017-018-TXZ096-097-108>
112-124>126-136>138-149>153-165>167-071215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 AM CST THU NOV 7 1996

...SEVERE THUNDERSTORM WATCH CANCELLED FOR MUCH OF NORTHEAST TEXAS
AND SOUTHWEST ARKANSAS...

AT 515 AM...A LINE OF THUNDERSTORMS PRODUCING STRONG GUSTY WINDS
EXTENDED FROM NEAR MAGNOLIA ARKANSAS SOUTHWEST TO BOSSIER CITY
LOUISIANA TO NEAR SAM RAYBURN RESERVOIR IN TEXAS. BEHIND THIS LINE
SHOWERS AND THUNDERSTORMS PRODUCING LIGHT TO MODERATE RAINS WILL
CONTINUE ACROSS MUCH OF EAST AND NORTHEAST TEXAS AND SOUTHWEST
ARKANSAS.

THE RISK FOR SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS EAST TEXAS
AND SOUTHWEST ARKANSAS AT THIS TIME. THEREFORE...THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF NORTHEAST AND EAST
TEXAS WITH THE EXCEPTION OF SHELBY...SAN AUGUSTINE AND SABINE
COUNTIES AND HAS BEEN CANCELLED FOR ALL OF SOUTHWEST ARKANSAS WITH
THE EXCEPTION OF COLUMBIA AND UNION COUNTIES.

THE SEVERE THUNDERSTORM WATCH WILL CONTINUE UNTIL 900 AM ACROSS ALL
OF NORTHWEST LOUISIANA AND A SMALL PART OF NORTH CENTRAL LOUISIANA.

18
Special weather statement, Nov 7, 5:17 AM CST, 18 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>012-017-018-TXZ096-097-108>
112-124>126-136>138-149>153-165>167-071215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 AM CST THU NOV 7 1996

...SEVERE THUNDERSTORM WATCH CANCELLED FOR MUCH OF NORTHEAST TEXAS
AND SOUTHWEST ARKANSAS...

AT 515 AM...A LINE OF THUNDERSTORMS PRODUCING STRONG GUSTY WINDS
EXTENDED FROM NEAR MAGNOLIA ARKANSAS SOUTHWEST TO BOSSIER CITY
LOUISIANA TO NEAR SAM RAYBURN RESERVOIR IN TEXAS. BEHIND THIS LINE
SHOWERS AND THUNDERSTORMS PRODUCING LIGHT TO MODERATE RAINS WILL
CONTINUE ACROSS MUCH OF EAST AND NORTHEAST TEXAS AND SOUTHWEST
ARKANSAS.

THE RISK FOR SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS EAST TEXAS
AND SOUTHWEST ARKANSAS AT THIS TIME. THEREFORE...THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF NORTHEAST AND EAST
TEXAS WITH THE EXCEPTION OF SHELBY...SAN AUGUSTINE AND SABINE
COUNTIES AND HAS BEEN CANCELLED FOR ALL OF SOUTHWEST AzRKANSAS WITH
THE EXCEPTION OF COLUMBIA AND UNION COUNTIES.

THE SEVERE THUNDERSTORM WATCH WILL CONTINUE UNTIL 900 AM ACROSS ALL
OF NORTHWEST LOUISIANA AND A SMALL PART OF NORTH CENTRAL LOUISIANA.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 4:12 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo63 min
Nov 7, 4:33 AM CSTSevere Thunderstorm WarningSHVDe Soto57 min
Nov 7, 4:48 AM CSTSevere Thunderstorm WarningSHVWebster57 min
Nov 7, 5:18 AM CSTSevere Thunderstorm WarningSHVBossier42 min
Nov 7, 5:22 AM CSTSevere Thunderstorm WarningSHVClaiborne68 min
Nov 7, 5:40 AM CSTSevere Thunderstorm WarningSHVUnion65 min
Nov 7, 5:50 AM CSTSevere Thunderstorm WarningSHVBienville55 min

Nearby

Tornado Warnings in Louisiana, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.